ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Minimal triangulations of sphere bundles over the circle

Bagchi, Bhaskar and Datta, Basudeb (2008) Minimal triangulations of sphere bundles over the circle. In: Journal of Combinatorial Theor, Series A, 115 (5). pp. 737-752.

[img] PDF
Restricted to Registered users only

Download (218kB) | Request a copy


For integers $d \geq 2$ and $\epsilon = 0$ or 1, let $S^{1,d-1}(\epsilon)$ denote the sphere product $S^1 \times S^{d-1}$ if $\epsilon = 0$ and the twisted sphere product $S^1 \times S^{d-1}$ if $\epsilon = 1$. The main results of this paper are: (a) if $d \equiv \epsilon$ (mod 2) then $S^{1,d-1}(\epsilon)$ has a unique minimal triangulation using 2d + 3 vertices, and (b) if $d \equiv 1 - \epsilon$ (mod 2) then $S^{1,d-1}(\epsilon)$ has minimal triangulations (not unique) using 2d + 4 vertices. In this context, a minimal triangulation of a manifold is a triangulation using the least possible number of vertices. The second result confirms a recent conjecture of Lutz. The first result provides the first known infinite family of closed manifolds (other than spheres) for which the minimal triangulation is unique. Actually, we show that while $S^{1,d-1}(\epsilon)$ has at most one (2d + 3)-vertex triangulation (one if $d \equiv \epsilon$ (mod 2), zero otherwise), in sharp contrast, the number of non-isomorphic (2d + 4)-vertex triangulations of these d-manifolds grows exponentially with d for either choice of $\epsilon$. The result in (a), as well as the minimality part in (b), is a consequence of the following result: (c) for $d \geq 3$, there is a unique (2d + 3)-vertex simplicial complex which triangulates a non-simply connected closed manifold of dimension d. This amazing simplicial complex was first constructed by Kühnel in 1986.Generalizing a 1987 result of Brehm and Kühnel, we prove that (d) any triangulation of a non-simply connected closed d-manifold requires at least 2d + 3 vertices. The result (c)completely describes the case of equality in (d). The proofs rest on the Lower Bound Theorem for normal pseudomanifolds and on a combinatorial version of Alexander duality.

Item Type: Journal Article
Publication: Journal of Combinatorial Theor, Series A
Publisher: Elsevier
Additional Information: Copyright of this article belongs to Elsevier.
Keywords: Triangulated manifolds;Stacked spheres;Non-simply connected manifolds.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 10 Jul 2008
Last Modified: 19 Sep 2010 04:47
URI: http://eprints.iisc.ac.in/id/eprint/14926

Actions (login required)

View Item View Item